Dini FL, Franzoni F, Scarfò G, Pugliese NR, Imazio M
J Cardiovasc Med (Hagerstown) 23 (8) 551-558 [2022-08-01; online 2022-07-30]
International agencies reported that cases of pericarditis occur very rarely following the administration of coronavirus disease 2019 (COVID-19) vaccines. Herewith, we described a series of patients from the community diagnosed with acute pericarditis after vaccination. We retrospectively included 28 patients (median age 51 years, 79% female) with or without a positive history of acute respiratory syndrome coronavirus 2 recovered infection who were diagnosed with acute pericarditis following the administration of COVID-19 vaccine. We excluded specific identifiable causes of pericarditis, including infectious, autoimmune, neoplastic and metabolic disease. Patients were referred for a complete cardiovascular evaluation. Transthoracic echocardiography (TTE) was performed and diagnosis of acute pericarditis was achieved according to current guidelines. There were 16 patients administered with Pfizer-BioNTech/Comirnaty vaccine, 8 with Moderna/Spikevax vaccine and 4 with Astra Zeneca/Vaxzevria vaccine. Nine patients had been previously diagnosed with COVID-19, while the others had no prior history of COVID-19. Eleven patients had no comorbidity while the others had between one and four comorbidities. Ten patients had a history of rheumatic or autoimmune diseases. Chest pain was present in 24 patients. Minor ECG abnormalities were detected in 10 patients, T-wave inversion in 6, and 7 patients had concave ST elevation. The majority of patients showed mild pericardial effusions at TTE. Only two patients exhibited large pericardial effusions. This case series shows a higher incidence of acute pericarditis in patients administered with COVID-19 vaccines than previously estimated, probably because of a more comprehensive assessment of clinical as well as echocardiographic parameters.